NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 22, 12:07 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 22, 12:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1207 PM CST Thu Dec 22 2022
.UPDATE...
Issued at 1018 AM CST Thu Dec 22 2022
We have expanded the blizzard warning to include all of the
southeastern South Dakota, far northeast Nebraska, southwestern
Minnesota and northwestern Iowa. The blizzard warning will go into
effect from noon today through 6 pm Friday.
Current webcams and observations show that winds gusting to around
35 mph are already producing visibilities from 1/4 to 1 miles -
especially in wide open areas. Despite snowfall of less than one
inch west of I-90, the new snow combined with the existing
snowpack and winds gusting to 50 mph will produce blizzard
conditions. Winds are expected to increase through the afternoon
with the strongest winds this afternoon in the Missouri Valley
from Chamberlain to Sioux City. Elsewhere winds are expected to
gust to 35 to 40 mph through the afternoon increasing to 40 to 50
mph overnight and into Friday morning. For this afternoon, expect
intermittent blizzard condition over the remainder of the area
with visibilities fluctuating from greater than a mile to near
zero throughout the afternoon. Exposed areas will see more
frequent whiteout conditions. As we head into the overnight winds
will be increasing across the remainder of southeastern SD into
southwestern Minnesota and northwestern Iowa and remain strong
through Friday morning. Where 2-5 inches of snow fell along and
east of I-29, whiteout conditions will be common in rural areas
and travel may become impossible. West of I-29, visibilities will
more frequently fall to less than 1/2 mile than this afternoon.
Lastly, in locations that have had several inches of snow in the
last 2 weeks and have snowbanks along the sides of roads,
significant drifting and may result in some less traveled roads
becoming nearly impassible - especially as winds increase this
evening through Friday morning.
Wind chills as cold as -50 combined with blizzard conditions
through the next 30 hours will results in life-threatening
conditions. Should you attempt travel, you could become stranded
and exposure to these temperatures can cause frostbite in minutes
and could result in hypothermia if there prolonged exposure.
Persons should postpone or cancel travel until Saturday.
&&
.SHORT TERM...(Today and Tonight)
Issued at 342 AM CST Thu Dec 22 2022
Key Messages:
1. Northwest winds of 25 to 35 mph with gusts up to 50
mph will cause blizzard conditions in portions of southwestern MN,
northwestern IA, and far south central SD through Friday.
2. Arctic air and strong winds result in wind chills from 35 to 55
below zero from tonight into Saturday morning.
3. Areas of blowing and drifting snow in southeastern SD, far
northeastern NE, and adjacent areas of northwestern IA will result
in reduced visibility as low as 1/2 mile through Friday.
4. Travel remains dangerous to life threatening due to the
combination of blowing snow and extreme cold through Friday,
especially in MN, IA, and south central SD.
--------------------------------------------------------------------
Any lingering snowfall will continue to move east of the area,
likely near/east of the Hwy 59 corridor (MN/IA) by daybreak.
However, impacts from yesterday's snowfall will continue through the
end of the week. Northwesterly winds remain strong as the low
intensifies over the Mid Mississippi Valley into the Midwest, with
extremely tight surface pressure gradient and strong winds aloft
resulting over our area. Expect sustained northwesterly winds 20-35
mph through tonight, and gusts generally to 45 mph. Some gusts up to
50 mph are possible, with the greatest chance of this across south
central SD. Blowing and drifting snow quickly become an issue as
wind and gusts increase this morning into the afternoon. Two areas
of greatest concern for blizzard conditions exist - south central SD
with the strongest winds, and across MN/IA where new snowfall
amounts are likely the greatest. Travel through the end of the week
remains hazardous at best to impossible and life threatening at
worst due to the blowing/drifting snow and cold temperatures.
Arctic air tightens its grip over much of the country today.
Temperatures as of 09z/3 AM CST are mostly in the teens to near 20
below. We "warm" up this afternoon back into the single digits and
teens below zero - yes, those are our forecast highs for today.
Tonight, we'll fall once again into the teens below. Have gone a bit
more pessimistic with cloud cover, but don't expect this to have too
much impact on temperatures. With the aforementioned strong winds
and the bitter cold, wind chills today and tonight drop as low as 45
to 55 below. Continue to limit time outdoors. Cover any exposed skin
if you must be outside since frostbite can occur in ten minutes or
less. Don't forget your pets! If you absolutely must travel, ensure
you're prepared with at least half a tank of gas and a fully stocked
safety kit; if you become stranded, conditions can quickly become
dire.
Regarding headlines, have upgraded Gregory county from a Winter
Weather Advisory to a Blizzard Warning, due to the stronger winds.
Although there is likely less than 0.5" of new snow from yesterday,
this area could see new snow become lofted. Did not make any further
changes to the Winter Weather Advisory as confidence elsewhere in
blizzard condition occurrence is too low for an upgrade. Maintained
the previously issued Blizzard Warning (MN/IA). Will continue to
monitor trends and reports. Status quo for on-going Wind Chill
Warnings.
.LONG TERM...(Friday through Wednesday)
Issued at 342 AM CST Thu Dec 22 2022
Between the tight surface pressure gradient with the deepening
low in the Midwest and the strong winds aloft, surface winds
through Friday night remain strong. Again, sustained northwesterly
winds 20- 35 mph prevail Friday into Friday night, with gusts
generally to 45 mph. Winds are expected to decrease late Friday
night through the day Saturday as gradient eases and surface high
pressure builds in, with the strongest winds lingering longest in
MN/IA. Northwesterly flow remains in place aloft. Clouds continue
to diminish from west to east through the day Friday, with mostly
clear skies Friday night. Strong winds combined with the new
snowfall on Wednesday leads to continued blowing and likely
drifting snow through Friday night, with dangerous travel
conditions on-going.
Temperatures stay below zero for the entire area on Friday, with
highs in the single digits below and lows Friday night falling to the
teens below. Wind chills 35 to 50 below continue into early
Saturday, with wind chills to 25 below through Saturday evening.
Temperatures warm for Saturday into the single digits either side of
zero. To reiterate with the cold conditions: limit time outdoors,
and cover any exposed skin as frostbite can occur in ten minutes or
less. Don't forget about your pets! If you absolutely must travel
the next few days, ensure you're prepared with at least half a tank
of gas and a fully stocked safety kit; if you become stranded,
conditions can quickly become dire. Ensure others know your travel
plans.
By late Christmas Eve, short wave begins to dive south out of
Canada, swinging through the central/western Dakotas through
Christmas Day. With high pressure at the surface, it may not be
until Christmas afternoon or evening when light snow begins over the
area, when the more robust short wave and WAA move south across the
eastern Dakotas. Trailing this is the surface low Christmas night
into early Monday. Deterministic and ensemble models vary in the
timing of all these features somewhat. However, have moderate (40-
60%) in light snow occurring somewhere over our forecast area. GFS
ensemble probability of a 24 hr snowfall Christmas Day/night is a
touch lower (< 40%) and further northeast than the ECMWF ensemble
for the same time (~ 50%) with the ECMWF more focused on our area.
Confidence comes more from the ensemble probabilities of measurable
(>= 0.01" of QPF) precip. Same trend here as with the snowfall, but
both models exceed 60% for portions of the area. Those delaying
travel to Christmas Day or Monday should keep an eye on the
forecast. Outside of snow chances, highs on Christmas range from the
single digits (southwestern MN) to the mid 20s in south central SD.
Teens to lower 20s expected Monday.
Consensus shows ridging aloft early to mid next week, with
temperatures returning to near to possibly above average (which, for
reference in Sioux Falls is a high near 30 and low near 12). A
couple of short waves appear progged to move through during this
time, with the more robust trough possibly bringing precip back to
the northern Plains mid next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1207 PM CST Thu Dec 22 2022
Ground blizzard conditions are expected to continue through 18Z
Friday. With the ground blizzard winds will be gusting from 30 to
40 kts out of the northwest through the 18Z. In addition,
visibilities will commonly be less than a mile with periods of 1/4
miles visibility. Since visibilities are fluctuating, we did not
include 1/4SM in most TAFs except for a small window after 00Z
Fri. In addition, blowing snow will limit vertical visibility to
around 1000 ft.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST Saturday for SDZ038>040-050-
052>071.
Winter Weather Advisory until noon CST today for SDZ038>040-
052>071.
Blizzard Warning until 6 PM CST Friday for SDZ038>040-052>071.
Blizzard Warning until 6 PM CST Friday for SDZ050.
MN...Wind Chill Warning until noon CST Saturday for MNZ071-072-080-
081-089-090-097-098.
Winter Weather Advisory until noon CST today for MNZ071-072-080-
081-089-090-097-098.
Blizzard Warning until 6 PM CST Friday for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Chill Warning until noon CST Saturday for IAZ001>003-
012>014-020>022-031-032.
Winter Weather Advisory until noon CST today for IAZ001>003-
012>014-020>022-031-032.
Blizzard Warning until 6 PM CST Friday for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Chill Warning until noon CST Saturday for NEZ013-014.
Winter Weather Advisory until noon CST today for NEZ013-014.
Blizzard Warning until 6 PM CST Friday for NEZ013-014.
&&
UPDATE...Schumacher
SHORT TERM...SG
LONG TERM...SG
AVIATION...SchumacherHazardous weather outlook, Dec 22, 4:05 AM CST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
405 AM CST Thu Dec 22 2022
IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038>040-052>071-231015-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
405 AM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Northwesterly wind gusts up to 45 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility. Wind chills 35 to 50 below.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 50 below. Due to
the cold but also due to blowing and drifting snow, this remains a
dangerous and potentially life threatening winter weather system.
Please follow the forecast as well as road condition reports if
travel is necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-231015-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-
405 AM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Northwesterly wind gusts up to 45 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility, with blizzard conditions expected. Wind chills 35
to 50 below.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 50 below. Due to
the cold but also with blizzard conditions, this remains a dangerous
and potentially life threatening winter weather system. Please
follow the forecast as well as road condition reports if travel is
necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ050-231015-
Gregory-
405 AM CST Thu Dec 22 2022
This Hazardous Weather Outlook is for south central South Dakota.
.DAY ONE...Today and tonight.
Northwesterly wind gusts up to 50 mph expected. The strong winds
will result in blowing and drifting snow which can significantly
reduce visibility, with blizzard conditions expected. Wind chills to
55 below.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Much colder air and strong winds continue into early Saturday. Wind
gusts of 45 mph are expected with wind chills up to 55 below. Due to
the cold but also with blizzard conditions, this is a dangerous and
potentially life threatening winter weather system. Please follow the
forecast as well as road condition reports if travel is necessary.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.